Quantitative Economics

Journal Of The Econometric Society

Edited by: Stéphane Bonhomme • Print ISSN: 1759-7323 • Online ISSN: 1759-7331

Quantitative Economics: Nov, 2020, Volume 11, Issue 4

Discrete‐time dynamic principal–agent models: Contraction mapping theorem and computational treatment

Philipp Renner, Karl Schmedders

We consider discrete‐time dynamic principal–agent problems with continuous choice sets and potentially multiple agents. We prove the existence of a unique solution for the principal's value function only assuming continuity of the functions and compactness of the choice sets. We do this by a contraction mapping theorem and so also obtain a convergence result for the value function iteration. To numerically compute a solution for the problem, we have to solve a collection of static principal–agent problems at each iteration. As a result, in the discrete‐time setting solving the static problem is the difficult step. If the agent's expected utility is a rational function of his action, then we can transform the bi‐level optimization problem into a standard nonlinear program. The final results of our solution method are numerical approximations of the policy and value functions for the dynamic principal–agent model. We illustrate our solution method by solving variations of two prominent social planning models from the economics literature.

Optimal unemployment tax principal–agent model repeated moral hazard C63 D80 D82

Full Content: Print View

Supplemental Material

Supplement to "Discrete‐time dynamic principal–agent models: Contraction mapping theorem and computational treatment"

Journal News